Alert archive / Virginia / Special Weather Statements in 2018

Special Weather Statement, NWS Blacksburg, VA

July 16, 2018Alleghany County, City of Covington, Virginia

NWS Blacksburg, VA issued this special weather statement at Jul 16, 2018, 3:25 PM EDT for Alleghany County, City of Covington, Virginia. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 16, 2018, 3:25 PM EDT (19:25 UTC)
Expired
Jul 16, 2018, 4:15 PM EDT
In force
50 min
Issued by
NWS Blacksburg, VA

Counties Alleghany County, VA, City of Covington, VA

The radar

The Roanoke radar (KFCX), 82 km from the middle of the area, began a volume at 19:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 7.4 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2018-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 180 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2018-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
180 J/kg
Mixed-layer CIN
-117 J/kg
Mixed-layer LCL
1149 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

092 
WWUS81 KRNK 161925
SPSRNK

Special Weather Statement
National Weather Service BLACKSBURG VA
325 PM EDT MON JUL 16 2018

VAZ018-019-023-162015-
Botetourt-Craig-Alleghany-
325 PM EDT MON JUL 16 2018

...A STRONG THUNDERSTORM WILL AFFECT 
CENTRAL ALLEGHANY COUNTY IN WEST CENTRAL VIRGINIA...NORTHEASTERN
CRAIG COUNTY IN SOUTHWESTERN VIRGINIA AND NORTHWESTERN BOTETOURT
COUNTIES IN WEST CENTRAL VIRGINIA AND THE CITY OF COVINGTON...

Until 415 PM EDT 

At 324 PM EDT, a strong thunderstorm was located over Oriskany,
moving northeast at 25 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Covington...
Oriskany...
Glen Wilton...
Low Moor...
and Callaghan.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3784 7999 3777 7980 3750 7997 3761 8011
      3781 8008
TIME...MOT...LOC 1924Z 213DEG 22KT 3763 8001 

$$

WERT

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Jul 16, 3:00 PM EDT, 25 minutes earlier.

Area forecast discussion, Jul 16, 3:00 PM EDT, 25 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
300 PM EDT Mon Jul 16 2018

.SYNOPSIS...
An upper level disturbance will track across the region this evening
into tonight. A cold front will pass through the area Tuesday.
High pressure will build in for Wednesday.

&&

.NEAR TERM /THROUGH TUESDAY/...
As of 300 PM EDT Monday...

An upper level disturbance, shortwave aloft will travel east across
the region this afternoon into tonight. Cooling aloft associated
with this feature will create steepening mid level lapse rates this
afternoon. After a lull in convection this morning due to cloud
cover, coverage in showers and thunderstorms will increase this
afternoon into this evening. The primary focus of storms will be
along and west of the Blue Ridge with the best low level convergence
from southerly winds as supported by NAM,GFS and ECMWF.  The Namnest,
SPC HRRR3 and HRRR were hinting at slightly better coverage across
the north. With slow moving deeper convection, there is the
potential for localized heavy rainfall. With high PWATs between 1.50
to 2.00 inches and slow moving storms, rain rates may exceeding 3
inches in an hour. Antecedent conditions are dry with stream levels
at or below normal, however, high rates can/will quickly compromise
storm drains and poor drainage areas. WPC Day 1 excessive rainfall
highlights the flood potential with the marginal threat area. An
isolated strong to severe pulse thunderstorm may also be
possible this afternoon. However, with little shear and
organization present, most storms will remained well below
severe criteria.

Overall areal coverage of showers and thunderstorms is expected to
decrease tonight with loss of solar heating, but threat will not
entirely go away due to the soupy airmass, lingering outflow
boundaries, and an approaching cold front from the Ohio Valley, all
of which will provide as a lifting mechanism for nocturnal showers
in the west. Areas of low clouds and fog will develop overnight into
Tuesday morning. It is going to be another mild night with low
temperatures ranging from the mid 60s in the mountains to the lower
70s in the piedmont.

A cold front should reach the western mountains Tuesday morning and
rotate east Tuesday afternoon across area. Convergence from frontal
boundary and a weakly defined lee trough just east of the Blue Ridge
should foster scattered to numerous showers and thunderstorms. The
potential for locally heavy rains will continue Tuesday with high
PWATs. The severe threat will be limited mainly by the instability
and timing of the boundary. The Day 2 convective outlook placed the
greater severe threat to our northeast with marginal to slight
from mason- dixon line north into New England. High temperatures
Tuesday will vary from the mid 70s in the west to around 90
degrees in the east.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
As of 210 PM EDT Monday...

A cold front will clear the mountains and foothill counties by the
evening then Southside VA around midnight. Most of the forecast area
will stay rain-free through the rest of the period as dry high
pressure wedges south into the Carolinas. The only exception will be
across the Mountain Empire to the Bluefield WV where the wedge will
erode and an inverted surface trough stretches north from the
Tennessee Valley to the southern Ohio Valley Thursday. Coverage of
convective will be scattered. Shower will fade during the evening.

Models are not quite as dry with the wedge in the lower level as
previous run have been. The theta-E boundary stalls along the 460
corridor Wednesday, then drops to the VA/NC border Wednesday night.
With more moisture in the lower level, we can expect thick stratus
clouds along and east of the Blue Ridge to hang around through the
morning, possibly into the afternoon. Temperatures Wednesday morning
will range in the 60s with the higher values being south of 460. If
clouds burn-off by the early afternoon, temperatures will range from
the upper 70s to lower 80s across the mountains to mid 80s east.
With the theta-E boundary moving south Wednesday night, slightly
cooler temperatures are possible with mid to upper 50s across the
mountains and lower 60s east. The theta-E boundary retreats north on
Thursday but the area will maintain a cool easterly flow. This setup
along with thick low clouds will have uniform temperatures across
the area Thursday, ranging from the upper 70s to lower 80s west of
the Blue Ridge to the mid 80s east.

&&

.LONG TERM /FRIDAY THROUGH SUNDAY/...
As of 230 PM EDT Monday...

The wedge will hang around again on Friday, but will erode from the
west and southeast. An upper level trough is expected to become a
close low over the Great Lakes on Friday. This low will send short
waves into the Ohio Valley and erode the wedge from the west. Across
the Southeastern states, a tropical disturbance is expected to track
along the wedge boundary, then off the North Carolina coast Friday
night. As this disturbance advances north, it will erode the wedge
from the southeast. By the end of the day Friday, the wedge may be
nestled along the VA foothills and linger into the night. Areas
outside of the wedge Friday could see scattered showers in the
afternoon and evening hours.

On Saturday, the closed low expands into the Deep South and covers
most of the US from the Mississippi Valley eastward. In the
afternoon, there is a negative tilt to the trough in the eastern US
that could bring active weather to the region. A weak cold front
will then slide across the region Saturday night. Sunday and moreso
Monday, could be active days with heating occuring under the cold
pool.

The area will remain under a trough through most of next week as a
strong blocking ridge drifts westward in the Western Atlantic.
Afternoon and evening showers and thunderstorms are likely each day
from this weekend into the following week. Temperatures will run at
or cooler than normal through the period.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
As of 153 PM EDT Monday...

Shortwave trough will slowly move east across the Mid-Atlantic
region. VFR conditions will prevail this afternoon into tonight
with scattered MVFR/IFR associated with showers and
thunderstorms. Some locally heavy rains are possible with slow moving
showers and thunderstorms. The scattered to numerous showers and
thunderstorms will diminish this evening into tonight with the
loss of solar heating. Areas of low clouds and fog will develop
tonight into Tuesday morning. MVFR/IFR conditions are possible
overnight especially where it rains. KLWB has the best chance
for IFR/LIFR fog overnight. Morning fog and low clouds will lift
by late morning Tuesday.

A cold front will reach the mountains Tuesday morning and move
east across the region Tuesday afternoon. There is a continued
threat of MVFR/IFR with storms associated with the cold front.

Medium confidence in ceilings, visibilities and winds during the
taf period.

Extended Aviation...

The cold front will continue to move east into Tuesday night with
post frontal drying Wednesday. Return flow will bring moisture
back into the area Thursday and Friday. Scattered showers and
thunderstorms with sub-VFR conditions are expected Saturday and
Sunday.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...KK/PM
NEAR TERM...KK
SHORT TERM...RCS
LONG TERM...RCS
AVIATION...KK/PM
Hazardous weather outlook, Jul 16, 3:17 PM EDT, 8 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
317 PM EDT Mon Jul 16 2018

NCZ004>006-020-VAZ043>047-058-059-171930-
Stokes-Rockingham-Caswell-Yadkin-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-
317 PM EDT Mon Jul 16 2018

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia and south central
Virginia.

.DAY ONE...This afternoon and tonight.

Isolated slow-moving thunderstorms are expected this afternoon and
evening over the piedmont of south-central Virginia and northwestern
North Carolina. Urban areal flooding is possible from slow-moving
thunderstorms in this area.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low for Tuesday.

There is no hazardous weather expected Wednesday through Friday.

The probability for widespread hazardous weather is low for next
weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ001>003-018-019-VAZ007-009>020-022>024-032>035-WVZ042>044-507-508-
171930-
Ashe-Alleghany NC-Surry-Watauga-Wilkes-Tazewell-Smyth-Bland-Giles-
Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-
Bath-Roanoke-Botetourt-Rockbridge-Patrick-Franklin-Bedford-Amherst-
Mercer-Summers-Monroe-Eastern Greenbrier-Western Greenbrier-
317 PM EDT Mon Jul 16 2018

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...This afternoon and tonight.

Scattered slow-moving thunderstorms are expected this afternoon and
evening from the foothills of the Blue Ridge westward into
southeastern West Virginia. Localized flooding is possible from slow-
moving thunderstorms in this area.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low for Tuesday.

There is no hazardous weather expected Wednesday through Friday.

The probability for widespread hazardous weather is low for next
weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

RCS

In the hours before

Special weather statement, Jul 16, 2:31 PM EDT, 54 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
231 PM EDT MON JUL 16 2018

VAZ035-046-161930-
Amherst-Appomattox-
231 PM EDT MON JUL 16 2018

...A STRONG THUNDERSTORM WILL AFFECT
NORTHWESTERN APPOMATTOX AND SOUTHEASTERN AMHERST COUNTIES...

Until 330 PM EDT

At 231 PM EDT, a strong thunderstorm was located near Stonewall,
moving northeast at 15 mph.

Wind gusts up to 50 mph and pea size hail are possible with this
storm.

Locations impacted include...
Amherst...
Bent Creek...
Clifford...
Riverville...
and New Glasgow.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3746 7873 3731 7895 3743 7902 3743 7904
      3742 7904 3742 7907 3739 7906 3739 7907
      3741 7911 3740 7912 3744 7915 3766 7902
      3759 7892 3754 7890 3755 7888 3754 7884
TIME...MOT...LOC 1831Z 217DEG 14KT 3740 7905

WERT
Special weather statement, Jul 16, 2:40 PM EDT, 45 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
240 PM EDT MON JUL 16 2018

NCZ006-161945-
Caswell-
240 PM EDT MON JUL 16 2018

...A STRONG THUNDERSTORMS WILL AFFECT CASWELL COUNTY...

Until 345 PM EDT

At 238 PM EDT, a strong thunderstorm was located over Hightowers,
moving northeast at 25 mph. Several other rapidly developing storms
were scattered elsewhere throughout the county - also moving
northeast at about 25 mph.

Wind gusts up to 50 mph and pea size hail are possible with any
of the storms through 345 PM EDT.

Locations impacted include...
Yanceyville...
Bethel...
Providence...
Jericho...
and Prospect Hill.

Torrential rainfall is also occurring with some storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with the storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3625 7953 3653 7951 3653 7914 3624 7915
TIME...MOT...LOC 1838Z 220DEG 20KT 3629 7925

WERT
Special weather statement, Jul 16, 3:07 PM EDT, 18 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
307 PM EDT MON JUL 16 2018

VAZ047-162000-
Buckingham-
307 PM EDT MON JUL 16 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN BUCKINGHAM
COUNTY...

Until 400 PM EDT

At 305 PM EDT, a strong thunderstorm was located near Centenary,
moving northeast at 25 mph.

Wind gusts up to 50 mph and pea size hail are possible with this
storm. Locally heavy rain may also result in localized flooding in
areas of poor drainage.

Locations impacted include...
Centenary.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3759 7858 3767 7871 3768 7869 3770 7869
      3768 7866 3768 7864 3771 7865 3773 7864
      3776 7861 3775 7858 3776 7855 3776 7850
      3779 7850 3780 7849 3776 7847 3774 7841
TIME...MOT...LOC 1905Z 218DEG 34KT 3771 7861

WERT
Special weather statement, Jul 16, 3:25 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
325 PM EDT MON JUL 16 2018

VAZ018-019-023-162015-
Botetourt-Craig-Alleghany-
325 PM EDT MON JUL 16 2018

...A STRONG THUNDERSTORM WILL AFFECT
CENTRAL ALLEGHANY COUNTY IN WEST CENTRAL VIRGINIA...NORTHEASTERN
CRAIG COUNTY IN SOUTHWESTERN VIRGINIA AND NORTHWESTERN BOTETOURT
COUNTIES IN WEST CENTRAL VIRGINIA AND THE CITY OF COVINGTON...

Until 415 PM EDT

At 324 PM EDT, a strong thunderstorm was located over Oriskany,
moving northeast at 25 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Covington...
Oriskany...
Glen Wilton...
Low Moor...
and Callaghan.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3784 7999 3777 7980 3750 7997 3761 8011
      3781 8008
TIME...MOT...LOC 1924Z 213DEG 22KT 3763 8001

WERT

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 1:41 AM EDTAreal Flood AdvisoryRNKCarroll, Grayson, Wythe3 hr
Jul 16, 2:31 PM EDTSpecial Weather StatementRNKAppomattox59 min
Jul 16, 3:07 PM EDTSpecial Weather StatementRNKBuckingham53 min
Jul 16, 4:19 PM EDTSpecial Weather StatementRNKAlleghany, Bath, Botetourt, Craig, City of Covington56 min
Jul 16, 5:13 PM EDTSpecial Weather StatementRNKPulaski32 min
Jul 16, 5:38 PM EDTSpecial Weather StatementRNKCity of Lynchburg52 min
Jul 16, 5:43 PM EDTSevere Thunderstorm WarningRNKAmherst, City of Lynchburg31 min
Jul 16, 5:53 PM EDTAreal Flood AdvisoryRNKWythe74 min
Jul 16, 6:19 PM EDTSpecial Weather StatementRNKCity of Buena Vista26 min
Jul 16, 6:35 PM EDTAreal Flood AdvisoryRNKGrayson77 min
Jul 15, 11:08 PM EDTSpecial Weather StatementRNKWatauga67 min
Jul 15, 11:56 PM EDTSpecial Weather StatementRNKAlleghany64 min
Jul 16, 2:40 PM EDTSpecial Weather StatementRNKCaswell65 min
Jul 16, 7:04 PM EDTAreal Flood AdvisoryRNKSurry54 min

Nearby

Special Weather Statements in Virginia, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.